Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 324, NWS Key West, FL

December 19, 2021

NWS Key West, FL issued this special marine warning at Dec 19, 2021, 3:29 AM EST. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 19, 2021, 3:29 AM EST (08:29 UTC)
Expired
Dec 19, 2021, 3:57 AM EST
In force
28 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 67 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 8.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2021-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2021-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

147 
WHUS52 KKEY 190829
SMWKEY
GMZ031-032-035-043-044-053-054-190915-
/O.NEW.KKEY.MA.W.0324.211219T0829Z-211219T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
329 AM EST Sun Dec 19 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Hawk Channel and Straits of Florida from Craig Key to Halfmoon
  Shoal out 20 nm...
  Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
  fathoms...
  Florida Bay including Barnes Sound, Blackwater Sound, and
  Buttonwood Sound...

* Until 415 AM EST.

* At 328 AM EST, a strong thunderstorm was located over Pigeon Key,
  moving north at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Sombrero Key Light, Sprigger Bank Light, Bonefish Tower, Vaca Cut
  Daybeacon 13, Money Key, John Sawyer Bank Light and Pigeon Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor as quickly, and as safely as
possible. When downpours reduce visibility, slow down.

&&

LAT...LON 2498 8090 2456 8105 2456 8125 2500 8132
TIME...MOT...LOC 0828Z 186DEG 18KT 2471 8114 

HAIL...0.00IN
WIND...>34KTS

$$

Williams
2 follow-up statements
621 
FZUS72 KKEY 190854
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
354 AM EST Sun Dec 19 2021

GMZ035-043-044-053-054-190903-
/O.CAN.KKEY.MA.W.0324.000000T0000Z-211219T0915Z/
354 AM EST Sun Dec 19 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Hawk Channel and Straits of Florida from Craig Key to Halfmoon Shoal
out 20 nm...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...

The thunderstorm has moved out of the warned area and no longer 
poses a significant threat to boaters.

LAT...LON 2498 8090 2483 8096 2481 8129 2500 8132
TIME...MOT...LOC 0853Z 186DEG 18KT 2484 8113 

$$

GMZ031-032-190915-
/O.CON.KKEY.MA.W.0324.000000T0000Z-211219T0915Z/
354 AM EST Sun Dec 19 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 415 AM EST...

For the following areas...
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge...
Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood
Sound...

At 353 AM EST, a strong thunderstorm was located near John Sawyer
Bank Light, moving north at 20 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...National Weather Service Meteorologist.

IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
         waves, frequent lightning, and heavy downpours.

Locations in the warning include...
Sprigger Bank Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor now, and remain there until
threatening weather has passed.

&&

LAT...LON 2498 8090 2483 8096 2481 8129 2500 8132
TIME...MOT...LOC 0853Z 186DEG 18KT 2484 8113 

HAIL...0.00IN
WIND...>34KTS

$$
Williams
216 
FZUS72 KKEY 190857
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
357 AM EST Sun Dec 19 2021

GMZ031-032-190907-
/O.CAN.KKEY.MA.W.0324.000000T0000Z-211219T0915Z/
357 AM EST Sun Dec 19 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge...
Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood
Sound...

The thunderstorm has weakened and no longer poses a significant
threat to boaters.

LAT...LON 2498 8090 2483 8096 2481 8129 2500 8132
TIME...MOT...LOC 0854Z 186DEG 18KT 2486 8113 

$$

Williams

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Dec 19, 2:55 AM EST, 34 minutes earlier.

Area forecast discussion, Dec 19, 2:55 AM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Key West FL
255 AM EST Sun Dec 19 2021

.DISCUSSION...
This morning, a frontal boundary is moving through the central
Gulf of Mexico and is progged to reach the Florida Panhandle and
Southern Georgia this morning. SPC meso analysis depicts
significant moisture convergence and weak instability ahead of the
boundary. The combined ingredients have put the Central Gulf and
portions of Florida at a marginal risk for isolated to strong to
severe storms. Not to be outdone, the Keys and southern Florida
are at a slight risk due to modest surface cape, rich moisture,
and weak veering at the surface. The higher moisture content is
advecting in from the western Atlantic waters, and portions of
the Caribbean waters. The moisture coupled with the meager
surface cape and very little inhibition yielded showers and
thunderstorms yesterday across most of the Keys. Similar
conditions are still continuing over the Straits of Florida and
the Lower and Middle Keys. KBYX doppler radar exhibits robust
showers and thunderstorms that are producing frequent lightning
and moderate to heavy rainfall over the area mentioned above.
This activity is progged to continue through the morning hours,
before diminishing by the afternoon. The Keys will experience
relatively benign weather conditions over the next 24 hours before
rain chances increase over the region ahead of an approaching
cold front Monday into Tuesday.

A shortwave trough will move into southeast Texas on Monday and
induce a surface reflection in the western Gulf of Mexico and
cause winds to freshen. Similar to yesterday, model guidance is
still struggling with the system's timing, position, and strength.
We will continue to take a wait and see approach with the
potential system. Nevertheless, Tuesday into Wednesday, rain
chances will increase ahead of the frontal boundary and decrease
when the boundary moves off the East Coast of the United States on
Wednesday. SPC put Florida in a marginal risk for strong to
severe thunderstorms on Tuesday. Due to the shortwave trough and
deepening surface cyclone moving into Florida, SPC put the FLorida
Peninsula in a marginal risk for strong to severe thunderstorms
on Tuesday.

&&

.MARINE...
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. From synopsis, high
pressure moving east over the western North Atlantic will result
in slackening breezes as a frontal boundary approaches the
Southeast United States. Light to gentle breezes are expected on
today. Breezes will freshen on Tuesday in response to a low
pressure system moving east across Florida. Cooler, drier air, and
fresh northwest to north breezes are expected on Wednesday behind
a cold front. Breezes will diminish once again Thursday and
Thursday night.

&&

.AVIATION...
Scattered showers and isolated thunderstorms will continue to
increase in coverage in the vicinity of both EYW and MTH island
terminals through the overnight period. Signs point to heavier and
prolonged activity for MTH and the Upper Keys through early
afternoon, while EYW remains on track to begin decreasing in
coverage after sunrise. Brief periods of MVFR ceilings, IFR
visibilities, and wind gusts near 20 knots remain possible with any
passing activity over either terminal. After activity has seized,
expect the surface winds to gradually turn to the northwest to north
and decrease to near 5 knots.

&&

.CLIMATE...
In 1905, the daily record rainfall of 0.95 inches was recorded in
Key West. Rainfall records for Key West date back to 1871.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...TW
Aviation/Nowcasts....Williams
Data Acquisition.....Williams

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 18, 4:27 AM EST, 23 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
427 AM EST Sat Dec 18 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-190930-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
427 AM EST Sat Dec 18 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Small Craft should exercise caution across the local waters due to
winds up to 15 mph with gusts up to 20 mph. Showers and isolated
thunderstorms are expected to develop this afternoon and affect
the local waters and islands, with a few showers lingering over
the area during the overnight hours.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Strong thunderstorms are possible Tuesday and early Wednesday
morning as a non- tropical low pressure system develops in the
Gulf of Mexico and moves east across Florida. These storms will
be capable of lightning strikes and strong wind gusts. Confidence
in the track of the low pressure system is medium, the exact track
will determine when, or if, strong thunderstorms move into the
Keys.

Small Craft Advisories may be required on Wednesday as northwest
winds increase to near 20 knots or greater.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 3:35 AM ESTSpecial Weather StatementKEY25 min
Dec 19, 3:57 AM ESTSpecial Marine WarningKEY48 min
Dec 19, 4:58 AM ESTAreal Flood AdvisoryKEYMonroe3 hr

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.